Purchase this article with an account.
Julia E. Theodossiades, Shima Shah, Nishani Amerasinghe, Ian Murdoch; Prescribing Errors in Glaucoma Clinics. Invest. Ophthalmol. Vis. Sci. 2012;53(14):5015.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
There is great potential for prescribing errors amongst glaucoma patients, a large proportion of whom are elderly with significant comorbidities and are frequently using multiple ophthalmic medications. Yet relatively little is known about the incidence of prescribing errors in this group of patients. We investigated the incidence and type of prescribing errors made in Glaucoma clinics at Moorfields Eye Hospital NHS Foundation trust.
Hospital notes were reviewed at the end of each glaucoma clinic by the study team (JT, SS, NA). Those patients that had been prescribed a change in their glaucoma medication were identified. Patients who had undergone surgery within six weeks of the case note review, were excluded. A proforma was completed detailing the prescribing changes and the clinical data with particular reference to the three preceding visits. The cases were then presented to a Consultant Glaucoma Ophthalmologist (IM) and the study team, and a consensus opinion given with reference to prescribing errors. In order to minimise a Hawthorn effect the other clinicians within the Glaucoma service were unaware that the study was taking place.
A total of 832 patients were seen in the 11 clinics sampled. Of these patients, 61 (7%) had their glaucoma medication changed. 50 (82% 95% CI 72.3-91.6) of these patients were deemed to have no prescribing error. Among the remaining 11 (18% 95% CI 8.4-27.7), the most common errors were reinstating topical medication to which the patient had experienced a documented, previous adverse drug reaction (3, (27% 95% CI 9.5-53.6)), and failing to stop ineffective topical therapy prior to adding an extra drop (3 (27% 95% CI 9.5-53.6)).
The overall proportion of prescribing errors in our study was 18%. This proportion of errors is unacceptably high in view of the potential for serious side effects with topical glaucoma medications. Risk factors for errors are being investigated, and a proposal for improving prescribing practice is being developed.
This PDF is available to Subscribers Only